Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 26, 2021Bent County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 26, 2021, 2:32 PM MDT for Bent County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:32 PM MDT (20:32 UTC)
Expired
Aug 26, 2021, 3:00 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
40

County Bent County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS85 KPUB 262032
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Thu Aug 26 2021
 
COZ094-097>099-262100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
232 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Two Buttes Reservoir, or 25 miles southwest of
Lamar, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3754 10323 3790 10293 3806 10255 3772 10259
      3754 10283
TIME...MOT...LOC 2032Z 239DEG 21KT 3778 10289 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 26, 11:50 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 11:50 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1150 AM MDT Thu Aug 26 2021

.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Thu Aug 26 2021

Main Forecast Concerns/Challenges:

1) Hot weather continues today, with temperatures across the plains
expected to once again approach the 100 degree mark.

2) Scattered showers and thunderstorms expected across much of
southern Colorado later this afternoon into tonight. The severe
threat remains low at this time, however, a few stronger storms will
be possible and can't completely rule out an isolated severe storm.

Thunderstorm development across the plains continues to diminish at
this time, with any thunder now situated just to the north of the
area. Could continue to see some isolated showery development over
the eastern plains early this morning, as WAA will likely persist
over the next several hours. Any remaining precip development should
end later this morning, though mid/high clouds that are currently
developing could remain in place. This shouldn't be enough to limit
daytime heating though, and have maintained similar above normal
temps today.

Turn attention upstream, where an approaching mid/upper trough and
more energetic flow are translating east. These mid/upper level
features will play a large part for an increase in precip
development across much of southern CO today. This upper level
support is forecast to move overhead closer to midday and early
afternoon, initially bringing an increase in shower and thunderstorm
development over and near the mountains. As noted in the previous
AFD, still think the threat of any flash flooding across the burn
scars will be on the low side today, given faster storm motion. If
any persistent development were to occur across any one location,
then can't rule out at least some very localized flash flooding.
Once again, this threat looks to be low at this time.

Away from the mountains, an increased chance for showers and
thunderstorms remains for this afternoon into this evening.
Increases in large scale ascent, mesoscale focus, and mid/upper
level flow all support this increased potential today. However, the
overall dry air mass that will likely help mix out much of the CAPE
today will likely limit the widespread nature of this precip
development. That being said, do think there are two locations to
keep an eye on for more focused development. First will be across
the Palmer Divide where low/mid level convergence will be situated,
as the mid level energy traverses overhead. This increased focus and
large scale ascent could support a higher potential for thunderstorm
development, especially as some guidance is hinting at the
possibility for the higher instability axis to remain in this
location longer. If that were to occur, then do think some stronger
thunderstorm development and possibly an isolated severe storm could
occur across the Palmer Divide this afternoon. Damaging winds to 60
mph would be the main threat, though couldn't rule out hail to one
inch. Confidence for severe storms to occur this afternoon across
the Palmer Divide is low at this time though.

The second area to keep an eye will be around or just south of
Pueblo and east along the Highway 50 corridor. Additional focus and
low level convergence is expected to be in this location, right
along developing surface trough. Similar limitations with moisture
and instability will be present here, though some moisture pooling
along this trough/boundary could support pockets of higher
instability. While confidence for thunderstorm trends also remains
low in this location, do think at least an isolated stronger storm
capable of producing gusty winds will be possible later this
afternoon into early evening.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM MDT Thu Aug 26 2021

Friday...Flow aloft will be mostly westerly over the area just
behind the departing upper-level wave and ahead of the next trough.
This westerly flow will likely bring in additional mid-level
moisture over the higher terrain, which will result in isolated to
scattered showers and thunderstorms. Low-level moisture and large-
scale forcing will both be in somewhat short supply, meaning storms
will likely be dependent on orographic lift and more localized
effects to really get going. As a result, storms should mostly stay
over and near the higher terrain, although it is possible that the
steering flow could push a storm slightly east. A weak moisture
boundary is also being consistently resolved in the models, jutting
from Iowa to the southwest and barely clipping our far southeast
plains, meaning that we could also be seeing a few isolated storms in
Baca County Friday afternoon. High temperatures will be on the warm
side once again, with upper-90s over the plains and mid-80s over the
mountains valleys.

Saturday-Sunday...Available moisture is expected to increase on
Saturday, as a weak disturbance to the flow aloft passes over. This
will increase coverage of showers and thunderstorms during the
afternoon, but with even weaker steering flow expected things should
stay completely confined to the higher terrain. Sunday looks to be
the better day this weekend for precipitation, as the disturbance
overhead sends a weak front south across the plains early in the
day, providing much better dynamics for storms across the eastern
mountains and adjacent plains. Saturday is expected to be about as
warm as Friday, while the front cools off Sunday significantly,
lowering most of the high temperatures into the mid-high 80s.

Monday-Thursday...Models have been consistent in resolving a new
surge of moisture into the area through southwesterly flow aloft
starting on Monday. Monday afternoon will likely return to being
warm and somewhat dry as the moisture begins to advect into the
area, although with disorganized flow aloft we may be lacking in any
significant forcing mechanism. As the moisture settles in and a new
upper-level trough slowly approaches from the northwest,
precipitation chances are expected to steadily increase throughout
the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1144 AM MDT Thu Aug 26 2021

VFR conditions expected at COS, PUB and ALS through the next 24
hours. A passing upper level disturbance will bring scattered
showers and thunderstorms to the higher terrain this afternoon,
with a few storms moving east across the high mountain valleys
through the southeast plains through the evening hours. There
remains a low confidence of storms moving across the terminals,
with gusty outflow winds the main threats to the terminals if
storms do develop. South to southwest winds of 10-15kts at COS,
PUB and ALS through the early afternoon, becoming more west to
northwest by 00Z Friday. Convection diminishes through the late
evening hours, with clearing skies through the morning hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...GARBEROGLIO
AVIATION...MW
Hazardous weather outlook, Aug 26, 11:44 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Thu Aug 26 2021

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Thu Aug 26 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue to develop
across the mountains this afternoon, with storms expected to
move east across the mountain valleys and out across the southeast
plains through the late evening hours. The main thunderstorm risks
will be dangerous cloud to ground lightning and gusty outflow winds
up to 45 mph. A few of the stronger storms may also produce small
hail and gusty winds to near 60 mph, with the highest potential
for this stronger storm development across the Palmer Divide and
areas of the southeast plains along and east of the Highway 50
corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible each day
through the weekend, with the highest chances being over the
mountains. Biggest concerns with those storms would be lightning,
gusty winds and locally heavy rainfall. Precipitation chances wane
slightly on Monday before increasing again starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across northern El Paso County,
and along the Highway 50 corridor.

23/23

In the hours before

Special weather statement, Aug 26, 12:59 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1259 PM MDT Thu Aug 26 2021

COZ084-085-261930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1259 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern El Paso
County through 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 25 miles northeast of Colorado Springs, moving east at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Calhan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3888 10406 3889 10445 3909 10448 3913 10429
      3913 10405
TIME...MOT...LOC 1859Z 268DEG 13KT 3898 10439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KTS
Special weather statement, Aug 26, 1:13 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT Thu Aug 26 2021

COZ074-087-088-261945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
113 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern
Huerfano and west central Las Animas Counties through 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguilar, or 18 miles northwest of Trinidad, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Huerfano and west central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 10471 3748 10474 3760 10444 3732 10433
TIME...MOT...LOC 1913Z 257DEG 20KT 3741 10465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KTS
Special weather statement, Aug 26, 2:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Thu Aug 26 2021

COZ094-097>099-262100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
232 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Two Buttes Reservoir, or 25 miles southwest of
Lamar, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca, northeastern Las Animas and southeastern
Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 10323 3790 10293 3806 10255 3772 10259
      3754 10283
TIME...MOT...LOC 2032Z 239DEG 21KT 3778 10289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:59 PM MDTSpecial Weather StatementPUB31 min
Aug 26, 12:59 PM MDTSpecial Weather StatementPUBEl Paso31 min
Aug 26, 1:13 PM MDTSpecial Weather StatementPUBHuerfano32 min
Aug 26, 3:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 26, 4:32 PM MDTSpecial Weather StatementPUBLas Animas28 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.